Hi there, I am almost 34, female. I am now overweight, have put on roughtly 2 stone in a few years which i thought was due to not working for part of it...eating more etc..I also must have a hormone problem as I have unwanted hairs on my chin, chest, belly button...doctors have been aware of this before many years ago. I have changed doctors since moving a few years ago. On 7th jan (this week) I went for an ultrasound scan and trans vaginal examination. The doc said that my ovaries and all looks healthy, BUT my lining shouldnt be thicker at this stage of my cycle. My last period was 25th december,( about 9 dys late ) llasted the usual 5 days....was quite heavy. The period before was about 5 days...started all of a sudden, heavy but only lsted around 3 days (unlike me). I saw my doctor a few weeks back due to having what feels like period ache pretty much a lot of the time...comes and goes. I was getting discharge that i thought smelled like mushrooms, it has never been like that before..I was aware of the smell. So i had bloodtests...thyroid, fbc, bone profile, glucose...all came back fine. My urine dip test at docs showed traces of protein and blood....sent off but came back ok. I was only sent for the ultrasound etc as I still wasnt happy as I was having period loike pain when I shouldnt. Then once the thicer lining was noticed I became worried..looked online, all I see is cancer, cancer, cancer, cancer!!! Im scared now! I had aphonecall today form my doctors surgery to have an appointment there with my doctor this friday...so, I have the four main uterine cancer symptoms...pelvic pain, abnormal bleeding (due to periods being early then late), thicker lining, and discharge (which i thin is ok now)...I am convinced I ahve cancer now. Any suggestions? Please help.
Dear djembegirl: Whilst there is a rare possibility of cancer of the uterine lining among young women who have had many years of not ovulating, my best GUESS is that this may not be the case with you. I would concur with your diagnosis that a "hormone problem" has been present for a while. In the US the usual term for this is polycystic ovarian syndrome (PCOS).
Currently a woman could be considered to have PCOS is she had any two of these characteristics: 1. Irregular, or absent periods due to missed ovulations (leads to erratic bleeding patterns) 2. Increased male hormone levels (e.g., androgens like testosterone which cause unwanted hair growth) 3. Multiple small ovarian cysts ("string of pearls") visualized on pelvic ultrasound. You apparently have both number 1 and 2. With missed ovulations one can acquire a too-thick uterine lining.
Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. It is also why women who miss ovulations (no progesterone produced) are at a greater risk for too thick lining.
If you have a too-thick lining a GYN might want to do a biopsy of the lining ("endometrial biopsy"). If the results show just a thickened lining ("hyperplasia") without any abnormal appearing cells ("hyperplasia without atypia") then the treatment is simply to give the woman extra progesterone.
When you see the MD be sure and ask about PCOS. Be sure they know that you are worried about cancer. Honestly, in my 30 years of practice, I have had only one young patient with actual uterine cancer--and she had been without ovulations since her early teens. By contrast, perhaps 10% of younger women have PCOS.
If you can, consider writing us all back so we can know what happened. Your shared experience may be very beneficial to another woman with similar symptoms.
In Support, Jane
Thanks for your Reply!
Researching to gain an understanding of a condition can go a long way toward easing the fear and making an informed decision about your short and long-term health.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.